Burning tongue symptoms can come suddenly and without warning, but narrowing down the list of culprits that trigger symptoms can bring faster relief. Read on to learn about several medications that sometimes list burning tongue as a side effect, so that you can target and eliminate the issue as soon as possible.
Increased Risk of Oral Infection
Although they bolster many other bodily processes, some types of diabetes medication can have a negative effect on burning tongue because they makes the mouth more susceptible to oral thrush, a fungal infection caused by the candida yeast that spreads over the tongue and throat. This condition is commonly noted as a factor that leads to the burning tongue sensation, and when its symptoms appear, it may signal a need to change diabetic treatments.
Inhibited Taste Buds
Blood pressure medication can additionally influence burning tongue if its active ingredient is an angiotensin-converting enzyme (ACE) inhibitor, a substance often used to dilate blood vessels for greater ease of circulation. Various case reports have linked the presence of these inhibitors in the body to experiencing burning mouth and tongue, as they can numb the taste buds. The "bitter" taste buds towards the back of the tongue are known to bring about burning tongue when affected.
Worsened Hormonal Imbalance
Due to hormonal fluctuations, women experiencing menopause are more prone to burning tongue symptoms. While many women manage their unpleasant symptoms through lifestyle changes or natural supplements, some choose prescription treatments such as hormone replacement therapy (HRT) to find relief.
Ironically, HRT can actually worsen some menopausal side effects while alleviating others, and this medication sometimes causes burning tongue along the way. Barring severe cases, this method should be avoided in favor of less risky alternatives.
For overall health and peace of mind, it is vitally important to understand the consequences of every substance that enters the body, whether food, drink, or medication. If you suspect that your symptoms of burning tongue are caused by one of your pre-existing treatments or prescription medications, talk to a doctor today about alternative ways to cure the root condition without unnecessary pain. Make sure never to change doses or stop medications without first consulting your physician. After they give the green light, relief from burning tongue will be close at hand.
- American Academy of Family Physicians. (2002). Burning Mouth Syndrome. Retrieved October 14, 2013, from http://www.aafp.org/afp/2002/0215/p615.html
- Consumer Guide to Dentistry. (2013). Burning Mouth Syndrome - Symptoms & Treatment of Burning Tongue. Retrieved October 14, 2013, from http://www.yourdentistryguide.com/burning-mouth/
- Dugdale, D.C. (2012). Thrush: MedlinePlus Medical Encyclopedia. Retrieved October 14, 2013, from http://www.nlm.nih.gov/medlineplus/ency/article/000626.htm
- National Institute of Dental and Craniofacial Research. (2011). Burning Mouth Syndrome. Retrieved October 14, 2013, from http://www.nidcr.nih.gov/OralHealth/Topics/Burning/BurningMouthSyndrome.htm#2